I am writing today in response to what I have seen in my community, and wanted to know if you all are seeing the same things.
I am an RN in our cities largest ER, and over the past 6 months I have taken care of an increasing number of adolscents and young adults who are using "dust remover" compressed air cans for an instant "rush" in the form of "huffing".
I have been a ER nurse for 20 years and it seems to me that more and more overdoses and "huffing" episodes are occurring.
I had a pateint who was in Full Arrest and was a known "huffer". During the code there was more and more frank bleeding from the ETT, NGT, orally and nasally.Unfortunately the patient did not survive despite our best efforts and ACLS protocol.
I was wondering how many others have seen the frank bleeding after ingestion of "dust remover" compressed air cans.
We believe it changes the clotting factors and predisposes your patient to bleeding out.
The back of the cans say" Do not use adrenaline, epinephrine or similar drugs after exposure". Does anyone know why?
I would appreciate any and all comments and information you all can give me.
I do propose to place the cans behind counters and ask consumers to sign for them, as we do many other medications and items that are potientally harmful. Write your congressman, your mayor, or any elected official.
The general public is already overwhelmed with information about "pot, crack, meth, and alcohol" on our youth, but I am not so sure about this one.
I believe that we as nurses can make a differece, we can unite to form our own campaign to save our adolescents and young adults.
WE have the power, WE have the influence., WE have the education,
WE can save lives.
Thanks for letting me vent------